North Carolina, 2016Rip Current in North Carolina, July 22, 2016
July 22, 2016 · NWS ILM · 1 event in 1 county or zone
Strong rip currents produced numerous rescues at Carolina Beach.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong rip currents produced numerous rescues at Carolina Beach.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jul 22, 12:35 PM EST, 1 hour 55 minutes earlier.
Area forecast discussion, Jul 22, 12:35 PM EST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
135 PM EDT FRI JUL 22 2016
.SYNOPSIS...
Seasonable temperatures today will yield to hotter weather over the
weekend. The heat wave will last into the early or middle part of
next week all while rain chances remain minimal.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 1000 AM Friday...Massive ridge across the middle of the
country responsible for the extreme heat through the Plains will
shift eastward today, with a piece of the ridge extending into the
Carolinas by this evening. As this ridge axis spreads east, a weak
mid-level low off the east coast will get driven SW, allowing for
heights to rise across the area. 850mb temps this morning on the
local U/A soundings were around 16C, and are progged to rise to 18-
19C, as a string of some very hot temperatures develop beginning
tonight. Highs today will rise into the low 90s, but dry air evident
on WV imagery will mix down this aftn/eve, and heat indices will
rise "only" into the upper 90s to around 100. Sea breeze convergence
may be enough to spawn a few isolated showers/tstms today, but very
dry mid-levels and a capping inversion will limit growth, and even
lightning will be difficult to achieve this aftn. The NSSL WRF has a
lot of convection today, but the much less robust NAM and HRRR are
preferred. Any convection will wane after dark, and a warm/humid
night is forecast with mins dropping into the mid 70s.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
As of 330 AM Friday...Will continue to hold onto the idea of less
than 20 POPS this fcst period, with mainly isolated tstorms along
the sea breeze and possibly tstorms drifting in from the west.
Even with the development and persistent Piedmont trof across the
central Carolinas, convection will be hard pressed to develop and
push through the convective lid. This aided by a subsidence
inversion aloft as well as warming temps aloft, ie. models
indicate 500MB temps only dropping to -4 degrees C, resulting in
limited lapse rates that are not very conducive for Tstorm
activity during this 2 day period. The central U.S. high
de-amplifies some and broadens it's coverage across the entire
southern U.S. from coast to coast by Sunday. The ILM CWA will
remain under its umbrella.
Will have to watch the mid-level Low that develops offshore from
Florida late Saturday, with models pushing it onshore across the
central and northern Fl peninsula late Sunday. Not much of an
effect this far north illustrated by the models but bears watching
to see if it will increase convection probabilities late this
period as it does south of the ILM CWA.
Once again stayed closer to the GFS Mos guidance which shows
increasing temps, both max and min, during this period. In
addition, it slowly increases the sfc dewpoints to widespread
70s. Heat indices will be just shy of advisory criteria on
Saturday but Sunday should push to and above 105 degrees. Will
convey this within the hazardous weather outlook.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 3 AM Friday... The long term will be characterized by very hot
and humid and generally rain-free conditions. The main questions
appear to be the degree and length of the heat and when meaningful
rain chances return. Early in the period upper level ridging will be
broad and covering much of the lower CONUS (though there may be a
weak upper low retrograding across FL/NE GOMEX). Locally this ridge
will bring hot conditions and suppress precipiation despite
increasing low level moisture in SW flow around Bermuda high and
east of piedmont troughiness. Heights are not as high nor are BL
temps as the last heat wave earlier this month as the core of the
heat appears to stay relegated out west. Even so we will see mid to
upper 90s and heat indices in the advisory realm through at least
Tuesday. Previously it appeared that this setup would start to break
down on Wednesday but now this may be a bit slower. And indeed some
guidance is showing a slight abating of the heat by then this is
likely due to the MOS increased bias towards climatology further out
in time. Have reduced the amount of "cooling" and increase in POPS
shown in previous forecast. This is especially supported by the 00z
ECMWF.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 18Z...High confidence in VFR through the Valid TAF period.
Bermuda High will bring warm temps aloft and subsidence which
will help to squash any significant cumulus buildups. Thus, have
left any mention of showers and thunderstorms out of the valid TAF
period. Few to sct cumulus will continue into the eve, 3-4 kft
with cirrus above that. Once the heating of the day is through, we
only expect some cirrus late eve and overnight as the cumulus
clouds slowly dissipate. Southerly winds will be 10 kt or less
through the early eve and then less than 5 kt overnight.
EXTENDED OUTLOOK...Brief periods of MVFR/IFR from isolated
afternoon convection Sunday through Wednesday. Otherwise expect
VFR.
&&
.MARINE...
NEAR TERM /THROUGH TONIGHT/...
As of 1000 AM Friday...Weak Bermuda high pressure will expand slowly
this aftn and evening, with winds becoming SE to SW tonight at
around 10 kts after being light and variable through this aftn. A
weak sea breeze will develop as well, but little change in overall
conditions in the near shore waters are expected. These light winds
will ensure the 3ft/9sec SE swell remains the dominant wave group,
producing 2-3 ft seas through tonight.
SHORT TERM /Saturday THROUGH SundAY NIGHT/...
As of 400 AM Friday...Ridging across the area from high pressure
centered well offshore from the SE States will persist thruout
this period. The Piedmont trof across the central Carolinas will
develop on Saturday and persist into early next week. The slightly
tightened sfc pg between the 2 wx features will result in sw
winds at 10 to occasionally 15 kt speeds each day. Models are now
indicating a weak mid-level low that develops offshore from the
Florida coast by Sunday and pushes it westward across the central
and north Florida coasts late Sunday. Some wind speed enhancement
across the local waters may result from this low late Saturday
thru Sunday.
Significant seas will run 2 to 3 ft with the 4 footers primarily
off Cape Fear Sat into Sun. The 2 foot ese ground swell will
mainly dominate the sig. seas, however, at times the 3 to 5 second
period locally produced wind driven waves may prevail over this
ground swell.
LONG TERM /MONDAY THROUGH TUESDAY/...
As of 3 AM Friday...Seasonable lack of variability in the
forecast for the long term. South to southwesterly flow well
established between the bermuda high and piedmont trough. If
anything changes at all it may be a slight lengthening of the
dominant period as the weak swell energy competes in the frequency
spectrum with the shorter period wind wave. Even so combined seas
leading to a dominant height of 2-3ft.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.
&&
NEAR TERM...JDW
SHORT TERM...DCH
LONG TERM...MBB
AVIATION...RJD
Hazardous weather outlook, Jul 22, 2:46 AM EST, 11 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
346 AM EDT FRI JUL 22 2016
NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-053-055-230800-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-INLAND NEW HANOVER-
INLAND BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-INLAND GEORGETOWN-
346 AM EDT FRI JUL 22 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
FOR SATURDAY...
HEAT INDICES WILL REACH BETWEEN 100 AND 104 DEGREES DURING THE
AFTERNOON AND EARLY EVENING.
FOR SUNDAY THROUGH TUESDAY...
HEAT ADVISORY CRITERIA WILL LIKELY BE MET WITH HEAT INDICES
CLIMBING TO 105 DEGREES AND HIGHER EACH AFTERNOON AND EARLY
EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ106-108-110-SCZ054-056-230800-
COASTAL PENDER-COASTAL NEW HANOVER-COASTAL BRUNSWICK-COASTAL HORRY-
COASTAL GEORGETOWN-
346 AM EDT FRI JUL 22 2016
...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
MODERATE RISK OF RIP CURRENTS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
FOR SATURDAY...
HEAT INDICES WILL REACH BETWEEN 100 AND 104 DEGREES DURING THE
AFTERNOON AND EARLY EVENING.
FOR SUNDAY THROUGH TUESDAY...
HEAT ADVISORY CRITERIA WILL LIKELY BE MET WITH HEAT INDICES
CLIMBING TO 105 DEGREES AND HIGHER EACH AFTERNOON AND EARLY
EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
AMZ250-252-254-256-230800-
COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM-
COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT
20 NM-
COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT
20 NM-
346 AM EDT FRI JUL 22 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
DOUGH
Rip Current, Coastal New Hanover
- When
- July 22, 2:30 PM EST
- Where
- Coastal New Hanover forecast zone
- Reported by
- Lifeguard
- Coordinates
- 34.181, -77.866 (the zone’s center; the record gives no point)
Ocean rescue reported 20 rip related rescues at Carolina Beach.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, July 22 to 29, 201628 deaths · 2 events
- Lightning Strike in Utah, July 22, 20161 death · 1 injured · 1 event
- Excessive Heat in Arizona, July 22, 20161 death · 1 event
- Excessive Heat in Arizona, July 22, 20161 death · 1 event
- Rip Current in North Carolina, July 22, 20161 death · 1 event
- Flood and Damaging Winds in Massachusetts, July 22, 2016$735,000 · 70 kt wind · 27 events
- Damaging Winds in Connecticut, July 22, 2016$263,000 · 54 kt wind · 9 events
- Wildfire in Utah, July 22 to 23, 2016$250,000 · 1 event
- Tornado and Flash Flood in Mississippi, July 22 to 24, 2016$110,000 · EF0 · 10 events
- Damaging Winds in Vermont, July 22, 2016$65,000 · 60 kt wind · 8 events
- Flooding and Damaging Winds in Rhode Island, July 22 to 23, 2016$55,000 · 50 kt wind · 8 events
- Flash Flood and Damaging Winds in Tennessee, July 22, 2016$50,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 651181.